Rare Disease Report
Physicians
Physicians
Patients & Caregivers

Being Afraid to Dream: Life with Chemotherapy-Induced Hearing Loss

NOVEMBER 09, 2017
Mary Beth Collins


Surviving brain cancer as a child is an accomplishment, and something for which patients and families should be grateful, however, the chronic side effects that come with recovery cannot be overlooked.

On the top on the list of side effects that can profoundly impact a person’s quality of life is chemotherapy-induced hearing loss. At the 49th Congress of the International Society of Paediatric Oncology held in Washington D.C., October 12-15, Rare Disease Report spoke with Mary Beth Collins, the mother of Josh, who developed hearing loss as a result of the chemotherapy used to treat his cancer.

As Collins explains in this video, Josh is now 20 years of age and has experienced a multitude of side effects pertaining to his heart, cognitive abilities, kidney, and digestive tract. It is his hearing loss, though, that cause him the most difficulty. Collins said, “When Josh was about 17 and he was really struggling, he was overwhelmed with all of the side effects and we were just at a total loss of what to do. He was borderline anorexic just because of a lack of support in being able to cope with all of the side effects that he was struggling with. And I asked him to write out what the top five issues are that he's struggling with and his number one issue was ‘I don't have the ability to dream’.”

When pressed further about the inability to dream, her son explained that “everybody else is figuring out what they want to do for a job, they're figuring out where they want to go to school, they're going away and having wonderful vacations. And I'm barely getting through every single day. I don't know if I can graduate from high school. I don't know if I'm going to be able to do anything other than flip burgers.” Collins added, “When you think about what he's saying – so many of those aspects rely upon quality hearing.”

For more information about chemotherapy-induced hearing loss, visit http://www.raredr.com/conferences/siop2017

 

Copyright © RareDR 2013-2017 Rare Disease Communications. All Rights Reserved.